Topics:

NSAIDs and Cardiovascular Disease

NSAIDs and Cardiovascular Disease

NSAIDs have long been considered first-line treatments for a variety of pain conditions—most notably, musculoskeletal pain. Many NSAIDs are available in over-the-counter preparations, so they are inexpensive and, for better or worse, can be obtained without consulting physicians or health care professionals. For most patients, these drugs were considered safe, except in those who are at risk for GI bleeding or who have renal dysfunction. The most common adverse effect associated with NSAID use is GI distress.

Beginning in the late 1990s when the selective cyclooxygenase-2 (COX-2) inhibitors—first celecoxib (Celebrex) and then rofecoxib (Vioxx) and valdecoxib (Bextra)—were introduced, they were initially considered a marked improvement over the older nonselective NSAIDs. This was primarily because they appeared less likely to cause GI bleeding, although this was only demonstrated in rofecoxib to a degree sufficient to allow its manufacturer to state it on its package insert. Unfortunately, many patients viewed the newness of these drugs as an indicator that they were more effective than the already existing NSAIDs; however, there has never been any evidence to support this.

As the selective COX-2 inhibitors entered widespread use, serious adverse effects were noted. Of most concern was an apparent increase in the risk of myocardial infarction and stroke associated with the use of rofecoxib, which was subsequently withdrawn from the market. Valdecoxib was also withdrawn for the primary reason that its use could cause Stevens-Johnson syndrome. Celecoxib remains on the market, but the FDA has required that it add a black box warning stating that it, too, "may cause an increased risk of serious cardiovascular [CV] thrombotic events, myocardial infarction, and stroke."1

The nonselective NSAIDs were often considered to have relatively low risk of CV toxicity, with the exception of increasing the risk of hemorrhagic strokes because of their effect on platelet functioning. In fact, these medications were thought to overall have a beneficial effect on the CV system. However, the problems encountered with the selective COX-2 inhibitors resulted in a reexamination of this belief, and all NSAIDs are now required to include black box statements with warnings similar to the one for celecoxib. The FDA's continuing concerns about this class of drugs are indicated by its rejection of the new drug application for etoricoxib (Arcoxia).

The NSAID black box warnings do not specifically mention hypertension; however, a recent paper indicates that this may be an additional problem. Forman and associates2 performed a prospective study with over 16,000 men without a history of hypertension and found that at 4-year follow-up, those who used NSAIDs (including aspirin) or acetaminophen 6 or 7 days per week were at increased risk for hypertension.

American Heart Association statement

Clinicians are left with the question of which analgesics are safest for use in patients with musculoskeletal symptoms who have or are at risk for CV disease. The American Heart Association (AHA) has sought to provide guidance by issuing a scientific statement on this subject.3

The AHA statement appropriately suggests that nonpharmacological approaches, such as physical therapy, be considered first. With regard to medications, the AHA recommends that aspirin, acetaminophen, narcotic analgesics, and tramadol (Ultram, Ultracet) be considered first, followed by the nonacetylated salicylates, considering factors such as a history or risk of GI bleeding. If these medications are ineffective, not tolerated, or contraindicated, NSAIDs should be tried, progressing from those that are the least COX-2-selective, such as naproxen (Aleve, Anaprox, others) and ibuprofen (Advil, Motrin, others), to those that are the most selective, which is now celecoxib in the United States.

The statement notes that when the pain is chronic, decisions may become difficult, because extended use of aspirin in analgesic dosages carries a high risk of GI bleeding and chronic use of acetaminophen can result in hepatic damage. (It should be noted that the AHA statement was written before the publication of the article by Forman and associates,2 so it is impossible to know whether its findings would affect the AHA recommendations.) Extended use of narcotics or tramadol can result in substance abuse and dependence.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.